Annual Department Chairs' Workshop

We are pleased to announce that we are in the process of planning our second annual Chairs' Workshop in July of 2019 in Chicago, exact dates TBD. Registration is not yet open, but you can complete the 2019 Chairs' Workshop Interest Form to sign up for workshop updates and registration information when it becomes available. Registration fees for the 2019 Chairs' Workshop are not yet confirmed and are dependent on hotel contracts. However, we anticipate similar fees to the 2018 Chairs Workshop at $975 for AHA institutional members and $1275 for AHA institutional nonmembers. Any questions about the workshop can be directed to Megan Connor at mconnor@historians.org.

Below you can see the details and agenda from our first annual Chairs' Workshop in 2018.

_

Are you facing the professional challenge of serving as department chair?

From June 26–28, 2018, the AHA will offer our first annual Chairs’ Workshop in Chicago. Experienced chairs will lead sessions and host collaborative breakout conversations addressing a wide range of issues specific to chairing in our discipline and across a variety of institutional contexts. We will discuss broad leadership issues; strategies for balancing workloads in teaching, research, and administration; and take up issues of curricular innovation, enrollment, and assessment.

Location and Time

Check in at the hotel in the evening of Tuesday, June 26. The workshop will run from the morning of Wednesday, June 27, through the afternoon of Thursday, June 28. All meetings will be hosted in the offices of the American Bar Foundation (420 E. Superior St., Chicago, IL 60611).

Registration

Registration is now full. Chairs may sign up for a waiting list on MY AHA (select the Check option and you can pay the full balance if space opens). Refunds will not be processed after May 1, 2018. Payments must be made in full by June 1, 2018.

Fees

AHA institutional members: $975
AHA institutional nonmembers: $1275

Fees include:

  • Registration for all workshop events
  • Two nights’ accommodation (June 26 and 27) at Cambria Hotel & Suites (166 E. Superior St., Chicago, IL 60611)
  • An all-participants’ workshop dinner near Magnificent Mile on June 27
  • Onsite lunch and breakfast for each day of the gathering

* Travel expenses to and from the workshop are the responsibility of participants.

Confirmed Facilitators

William Kerrigan (Muskingum University)
Liz Lehfeldt (Cleveland State University)
Jeffrey McClurken (University of Mary Washington)
Rita Roberts (Scripps College)
Katrin Schultheiss (George Washington University)
James H. Sweet (University of Wisconsin-Madison)

Agenda

Informal Meetup (June 26, Optional)

Check in at Cambria Hotel and Suites (166 E. Superior St., 60611) and have dinner on your own

8:00-9:00 pm: Informal gathering of participants and facilitators in hotel lounge at Cambria Hotel

Day 1 (June 27)

**From 8:15, coffee service and continental breakfast available in meeting space


9:00-9:30 am: Welcome and Introductions

James Grossman, Kevin Boyle 


9:30-10:15 am: Plenary: Being a Chair: Beyond the Job Description

Rita Roberts, James Sweet, Elizabeth Lehfeldt (five minutes each of intro/reflection, includes issues of women/minorities in leadership roles and time for Q&A)

  • Managing teaching, research, and administration
  • Negotiating new identity as an administrator/becoming a leader on campus
  • Mentoring faculty & advocating for faculty with upper administration
  • Role of chair on broad administrative ecology: level of authority and power in department and within institution

15 min break

10:30-11:30 am: Breakout Session I: Institutional Context and Administrative Imperatives

Breakout out by institution type

  • PhD-granting: James Sweet and Katrin Schultheiss
  • Public non-PhD granting: Elizabeth Lehfeldt and Jeffrey McClurken
  • Private undergraduate: William Kerrigan and Rita Roberts

Topics to discuss:

  • Assessment and reporting
  • Accreditation/external review
  • Institutional Research

15 min break


11:45-12:45 pm: Breakout Session II: Topics Tailored by Institution

Some topics may be moved to Breakout Session. Facilitators tailor as they see fit:

  • Being chair at a resource-scarce institution (William Kerrigan)
  • Digital Pedagogy (Jeffrey McClurken)
  • Alumni and Fundraising (James Sweet)
  • Parent relations (Rita Roberts)
  • Career Diversity for Historians (TBD)

1:00-2:00: Lunch (provided onsite)


2:00-3:15 pm: Plenary: Personnel and Departmental Culture

Elizabeth Lehfeldt, Kevin Boyle, Katrin Schultheiss

  • Sexual harassment
  • Civility
  • Power dynamics
  • Faculty/staff relations
  • AHA to provide draft sexual harassment policies

15 minute break

3:30-4:45 pm: Breakout Session III: Care and Management of Faculty

Breakout out by institution type

  • PhD-granting: James Sweet and Katrin Schultheiss
  • Public non-PhD granting: Elizabeth Lehfeldt and Jeffrey McClurken
  • Private undergraduate: William Kerrigan and Rita Roberts

Topics to discuss:

  • Contingent faculty: management, mentoring, etc.
  • Mental health
  • Review process: hiring, promotion, tenure

15 min break


5:00-5:45 pm: Group Lightning Round

Kevin Boyle & James Grossman 

An open-ended lightning round in which everyone is encouraged to throw out creative ideas about any relevant topic even if they are just ideas with no implementation plan. Two minutes per speaker. Contributions will be used to generate break out topics for Day 2.


Break


7:30-10:30 pm: Workshop Dinner (Reserved Room: Quartino Ristorante, 626 N. State St.)


Day 2 (June 28)
**From 8:00, coffee service and continental breakfast available in meeting space


8:30-8:45 am: AHA Programming-How Can We Help You?

James Grossman, Kevin Boyle, Emily Swafford


8:45-9:45 am: Plenary: Diversity

Rita Roberts and James Sweet

Topics to discuss:

  • Recruiting and training faculty
  • Students
  • Role of department chairs in expanding pipeline

15 min break


10:00-10:30 am: Introduction to Enrollments

Elizabeth Lehfeldt


15 min break


10:45-11:45 am: Breakout Session IV: Enrollments

Breakout out by institution type

  • PhD-granting: James Sweet and Katrin Schultheiss
  • Public non-PhD granting: Elizabeth Lehfeldt and Jeffrey McClurken
  • Private undergraduate: William Kerrigan and Rita Roberts

Topics to discuss

  • Cross-disciplinary initiatives/creating flexibility within the major
  • AHA Tuning and recruitment

12:00-1:00 pm: Lunch (provided onsite)


1:00-2:00 pm: Breakout Session V: Topics Suggested by Lightning Round


15 min break


2:15-3:00 pm: Closing Plenary: Professional Identity & Career Paths

Elizabeth Lehfeldt and Jeffrey McClurken